Agranulocytosis secondary to anti thyroid drugs

This refers to the idiosynchratic reaction which can occur with any anti-thyroid drugs, and is characterised by neutropaenia or agranulocytosis.

Stop anti thyroid medication

Propyl thiouracil or carbimazole are both associated with agranulocytosis and must be stopped if this complication is suspected, and only restarted if a blood count has confirmed that the white cell count is in fact normal.

Neutrophil count confirmed as 1-1.5 x 10 1.5x10(9)

 This level of mild neutropaenia may be associated with thyrotoxicosis itself, and will be a normal finding in some individuals. 

Continue therapy, but remind the patient of the symptoms that might suggest agranulocytosis, and institute regular monitoring of blood counts.

Neutrophil count less than 1 x 10(9) in a patient who is otherwise well

Stop the anti thyroid drug.

Warn the patient of the symptoms of neutropaenic sepsis and to attend immediately if they develop a fever, sore throat or otherwise feel unwell.

Monitor blood count daily.

Asymptomatic agranulocytosis usually responds well to withdrawal of the causative drug.

Do not rechallenge the patient with the same or alternative anti thyroid drugs in future.

Arrange definitive treatment of their thyrotoxicosis once their blood count has recovered e.g. radioactive iodine or surgery.  

Neutropaenia below 1 x 10(9) with suspected sepsis or in an unwell patient

Stop the anti thyroid drug. 

Take blood and urine cultures and arrange a chest radiograph.

Admit the patient to hospital and follow local guidelines and take local haematology and or microbiology advice for the treatment of neutropaenic sepsis. This will include administration of intra venous fluids, and broad spectrum antibiotics. Pseudomonas is a commonly implicated organism in these patients. 

Monitor blood count 12 hourly initially, then daily if this is increasing.

Take advice from local haematologists. They may wish to perform a bone marrow trephine biopsy to guide whether to use granulocyte-colony stimulating factor (G-CSF). If the white cell count is not recovering haematologists may recommend G-CSF which may accelerate recovery in patients not responding after withdrawal of the offending drug, though this does not change eventual outcomes.  

Do not rechallenge the patient with the same or alternative anti thyroid drugs in future. This is a life threatening complication, and there is significant cross reactivity between the two commonly used anti thyroid agents.

Arrange definitive treatment of their thyrotoxicosis once their blood count has recovered e.g. radioactive iodine or surgery.  The patient may require medical preparation e.g. with beta blockers for radioactive iodine or with beta blockers and lugol's iodine for surgery if their thyrotoxicosis is not already well controlled.